Hail, Lea
- When
- August 24, 2:12 PM MST to 2:20 PM MST
- Where
- Lea County, 7 mi N of Hobbs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.801, -103.130
Penny to golf ball sized hail fell north of Hobbs.
Daytime heating, upslope flow, and a weak upper level disturbance moved across southeastern New Mexico and the northern Permian Basin and combined to produce scattered thunderstorms. A few storms moved at a slow pace, resulting in flash flooding of urban areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Daytime heating, upslope flow, and a weak upper level disturbance moved across southeastern New Mexico and the northern Permian Basin and combined to produce scattered thunderstorms. A few storms moved at a slow pace, resulting in flash flooding of urban areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 24, 12:55 PM MST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 255 PM CDT FRI AUG 24 2007 .SHORT TERM... AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO EAST TO THE TEXAS PANHANDLE IS ASSOCIATED WITH A SHORTWAVE TROUGH DEPICTED ON THE MODELS AND ON THE WATER VAPOR LOOP. EXPECTING THE NORTHERN THIRD OF THE COUNTY WARNING AREA TO HAVE THE BEST SHOT OF SHOWERS AND THUNDERSTORMS (CHANCE) LATE THIS AFTERNOON AND THIS EVENING AS THE WAVE PASSES TO THE EAST. A COUPLE OF STORMS COULD BECOME SEVERE PARTICULARLY ACROSS THE NORTH GIVEN THE INCREASE IN THE 0-6 KILOMETER SHEAR VECTOR TO 25 TO 30 KNOTS THIS EVENING. WILL MENTION IN THE HAZARDOUS WEATHER OUTLOOK. JUST TWEAKS WERE MADE TO THE GRIDS. .LONG TERM... MODELS CONTINUE TO SHOW A RELATIVELY QUIET EXTENDED FORECAST FOR THE AREA. AN UPPER LEVEL SYSTEM MOVING INTO THE NORTHERN HIGH PLAINS THIS WEEKEND WILL RESULT IN MORE SOUTHERLY SURFACE WINDS ACROSS THE AREA EAST OF THE MOUNTAINS WITH LESS OF AN UPSLOPE SURFACE WIND COMPONENT. THIS COULD RESULT IN SLIGHTLY LESS THUNDERSTORM COVERAGE OVER THE AREA THIS WEEKEND AS COMPARED TO THE LAST COUPLE DAYS. THE OTHER IMPACT OF THE NORTHERN HIGH PLAINS SYSTEM FOR OUR AREA WILL BE TO WASH OUT THE COLD FRONT NORTH OF THE AREA...WHICH SHOULD REINFORCE THE EXPECTATION THAT THE AREA WILL BE GENERALLY DRIER THE NEXT FEW DAYS. MOVING INTO NEXT WEEK...BOTH THE WRF AND THE GFS INTRODUCED MORE PRECIPITATION TO THE AREA AROUND A WEDNESDAY TIME FRAME. THIS DOES SEEM REALISTIC AS THE MID LEVEL RIDGE BECOMES MORE ELONGATED AND SHIFTS NORTHWARD JUST SLIGHTLY. THIS WILL LIKELY ALLOW FOR SHORTWAVE ENERGY TO TRACK WESTWARD ALONG THE SOUTHERN PERIPHERY OF THE RIDGE TOWARDS TEXAS. WITH THE SUBSIDENCE GENERALLY SEEN ON THE WESTWARD SIDE OF APPROACHING WAVES FROM THE EAST...IT WILL BE TRICKY TO GET THE TIMING DOWN ON WHEN WE REALLY SHOULD START TO SEE AN INCREASE IN RAIN CHANCES. HOWEVER...FORECASTERS HAVE BEGAN TO LEAN TOWARDS A REASONABLE EXTENDED SOLUTION BY INTRODUCING POPS. THUS...WILL CONTINUE WITH THE PREVIOUS FORECAST TREND. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 95 71 93 / 20 10 0 0 CARLSBAD NM 68 98 70 96 / 20 10 10 10 DRYDEN TX 72 96 72 94 / 10 10 10 0 FORT STOCKTON TX 72 95 71 95 / 10 10 10 10 GUADALUPE PASS TX 67 92 67 90 / 20 20 10 10 HOBBS NM 67 96 70 94 / 30 10 10 10 MARFA TX 61 89 59 87 / 20 20 10 10 MIDLAND INTL AIRPORT TX 69 95 71 94 / 20 10 10 0 ODESSA TX 69 96 72 94 / 20 10 10 10 WINK TX 73 100 73 99 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/03
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 211 PM CDT FRI AUG 24 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 211 PM CDT FRI AUG 24 2007 /111 PM MDT FRI AUG 24 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF SOUTHEASTERN NEW MEXICO...AND PORTIONS OF WEST TEXAS...INCLUDING THE PERMIAN BASIN...THE UPPER TRANS PECOS REGION...THE GUADALUPE AND DAVIS MOUNTAINS...THE VAN HORN CORRIDOR...AND THE MARFA PLATEAU. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS THROUGH THIS EVENING. STRONG WINDS IN EXCESS OF 50 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND LOCALLY HEAVY RAINS WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 357 PM CDT FRI AUG 24 2007 NMZ033-TXZ045-242200- CENTRAL LEA COUNTY-GAINES- 357 PM CDT FRI AUG 24 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN LEA AND WESTERN GAINES COUNTIES. STRONG THUNDERSTORMS HAVE DEVELOPED FROM NEAR HOBBS...TO RURAL PORTIONS OF NORTHWESTERN GAINES COUNTY NEAR HIGGINBOTHAM. AT 354 PM CDT...THE STRONGEST STORM WAS LOCATED AT THE FAR NORTHWESTERN CORNER OF GAINES COUNTY...JUST NORTHWEST OF HIGGINBOTHAM. THE STORMS ARE MOVING EAST AT 10 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...STRONG WIND GUSTS NEAR 50 MPH...AND PEA SIZE HAIL. PEOPLE IN EASTERN LEA AND WESTERN GAINES COUNTIES...INCLUDING THOSE IN AND NEAR THE COMMUNITIES OF HOBBS AND HIGGINBOTHAM...SHOULD SEEK SAFE SHELTER INDOORS UNTIL THE STORMS HAVE PASSED.
The Midland/Odessa radar (KMAF), 130 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
3 hail, 2 flash flood. Local standard time, as filed.
Penny to golf ball sized hail fell north of Hobbs.
Nickel sized hail was reported at the intersection of Noble and Kansas streets in the city of Hobbs.
Street flooding became widespread beginning on the north side of Hobbs and then expanded to the south side of the city. One foot of water covered the intersection of Grimes and Joe Harvey streets. Cars were stalled at the intersection of Joe Harvey and New Mexico State Highway 118 as a result of over two feet of water covering the road.
Penny sized hail fell at the Hobbs Municipal Airport.
Law enforcement barricaded roads throughout the city of Jal due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53204, 53207, 53203, 53208, 53209.